Cause of Device-Related Incident
Device factors; Support system failures; User errors

Clinical Specialty or Hospital Department
Anesthesia; Clinical/Biomedical Engineering

Device Factors
Improper maintenance, testing, repair, or lack or failure of incoming inspection

Document Type
Hazard Reports

External Factors
*Not stated

Mechanism of Injury or Death
Overdose; Suffocation

Support System Failures
Lack or failure of incoming and pre-use inspections

Tampering and/or Sabotage
*Not stated

User Errors
Failure to perform pre-use inspection

UMDNS
Anesthesia Unit Vaporizers [10-144]

Concentration Calibrated Vaporizers



Hazard [Health Devices Mar-Apr 1987;16(3-4):112]

Problem

During the last few years, ECRI has investigated or become aware of a number of hazards involving calibrated vaporizers produced by several manufacturers.(1,2,3,4)  In one case that ECRI investigated, a vaporizer had apparently been dropped. Other cases reported in the literature involved vaporizers that had been tipped, permitting the agent to get into upper gas passages.

In each of these hazards, the vaporizers were disconnected from an anesthesia machine. Several caused severe injury or death. All hazards could have been detected by testing the vaporizers for proper operation after reattaching them to their machines. During the same period, ECRI encountered no hazards with vaporizers that remained mounted on machines. The reported problems involving wear and tear could all have been detected by regular inspections and preventive maintenance.

Discussion

Vaporizers should not be removed from anesthesia units unless servicing is absolutely necessary. This restriction would also eliminate the common practice of exchanging vaporizers between machines or between a hanger (for an unused vaporizer) and a working position on the back bar of a machine.

Recommendations

  1. Purchase enough vaporizers for each machine to offer a selection of agents appropriate to the hospital's needs.
  2. Mount all vaporizers in a selector-valve system (available from most manufacturers) so that none will have to be removed to enable isolation and use of one of the others.
  3. Whenever a vaporizer is removed for any reason (e.g., to return it to the manufacturer for repair or overhaul and calibration), handle or pack it carefully and avoid tipping (unless it is packed dry for shipping) or entry of foreign substances. If shipped, pack it in a manner that will minimize the effects of shock and vibration. Then, when it is reinstalled, test it for leaks and correct output as described in ECRI's Inspection and Preventive Maintenance System procedures for anesthesia units and vaporizers. In an emergency, when a halogenated agent analyzer is not available, use the methods in ECRI's Anesthesia Pre-Use Checklist.

Notes

  1. ECRI. Water entered a vaporizer and caused corrosion. Health Devices 1985;14(Aug):326-7.
  2. ECRI. A vaporizer mounting plate was not tightened securely. Health Devices 1986;15(Dec):344.
  3. Shock and vibration encountered during shipping caused erroneous output from two vaporizers [manufacturer letter]. 1984 (Nov).
  4. A selector mechanism fitting failed to connect properly to a vaporizer. Anesthesia 1985;40(Jan):66-9.

UMDNS Term

Anesthesia Unit Vaporizers [10-144]

Cause of Device-Related Incident

Device factor: Improper maintenance, testing, repair, or lack or failure of incoming inspection

User error: Failure to perform pre-use inspection

Support system failure: Lack or failure of incoming or pre-use inspections

Mechanism of Injury or Death

Overdose; Suffocation


[Home]    [About]    [Help]    [Site Map]
Copyright © 2017 ECRI
All rights reserved
www.ecri.org